Right off the bat I want to issue a TMI WARNING for those who are sensitive to that kind of thing.   The reason I write about it, though, is because it’s a definite probability, possibility and certainly a problem that can devastate a person.  So TMI sensitive people read no further, though I will try to get this out with as much detail as possible without being too graphic…….

I’ve been advised of the side effects and one of the side effects associated with both chemo therapy and radiation is diarrhea.  Since starting radiation, diarrhea got much worse despite being told that side effects for radiation are a lot less than for chemo.  Wow.  So, it’s been a progression and although in the beginning I could manage it where it did not interfere with what I wanted to do.  Instances went through cycles, starting in the middle of the night.  I thought that was the worst thing that could happen.  I had “accidents” trying to get off my bed and into the bathroom which is adjacent to my bedroom.  Pretty pitiful given that our place is not very big at all.  Can’t find a ruler right now, but it’s 5 of my steps to get to the door of the bathroom and four to get to the toilet.  I have a size US 9.5 – US 10 women’s shoe.  Not a definite size because my feet probably shrunk since I lost weight and my 10’s are loose on me…. OMG, like that should matter so much, right?  I drift into tangents, if you haven’t noticed.  Anyway, at the advice of my sister, I put down plastic between my bed and the toilet and though it never came down to actually needing that, it is a great comfort to know it’s there because currently I’m pretty much incontinent both ways, mostly #2.

So, walking into doing radiation, I thought that it was going to be a piece of cake because it’s supposed to be a lot less of a problem than with chemo.  Well, recently the diarrhea has gotten worse and I needed to start taking Imodium, and that helped for a bit. Then one day, it did not help.  I took more in the same day than I ever took and finally I had to be prescribed a medication that is stronger than Imodium, but does the same thing.  Get this:  It’s a controlled substance.   Wut?  Yep.

So to bring this down to my reason for posting.  Yesterday the unthinkable happened.  Not only did I have an accident, but I had it in the changing room, after my visit.  All the while on the table, I was praying to God to not let me have an accident while on the table.  This was a time when I wasn’t quite sure what would happen, but it seemed like I had nothing more in my system that could even come out.  I had no problems on the table, but this was the day that was also my doctor’s visit where they check up on you and how you’re doing.  They were aware of my diarrhea but also knew, as of my last doctor’s visit the day before, that I was managing it with Imodium without a problem.  So often things change in just hours and without warning, and this is how it’s been happening all along.  I was so embarrassed!  I was horrified and wanted to cry, but could not because I had to clean up that mess.  The nurses were acting as if they dealt with this on a daily basis and were compassionate by treating it as if I had asked them where the bathrooms were.  Thank goodness the only thing I could manage doing in that split second was to position my gown under me to catch whatever came out.  The nurse brought me wet and dry towels and I cleaned myself up and the two drops on the floor.  I am thankful that I hadn’t gotten dressed yet.  So many things to think about, like maybe I should always bring extra clothes.

I already do not eat or drink anything except my other medications before leaving the house to get radiation.  What do I do now?  Well, I was advised to start eating a low fiber diet and eat food that I’ve avoided since like forever to eat more healthy.  Think the diets for Ulcerative Colitis or Crohn’s Decease.  White rice, white bread, white pasta, bagels and foods with less than 2 grams of fiber are things I should be having.  One curious thing is that I cannot have “tough meats” but any other meat is okay.  This situation is so ironic because my whole life I’ve been very concerned with constipation and now I do a 180.  So, I’m glad I got the green light for white rice because one dish I’ve been wanting to make is Arancini, or Italian Rice Balls stuffed with mozzarella and whatever, MEAT,

So to wrap this up, today I did not go to my radiation treatment because even though I started medication, I am afraid of having another accident outside the house; but also, I started again to need the bathroom and I just decided to err, if it was an error, on the side of caution, for one day.  I know I must go tomorrow, but today I’m staying home.

So hopefully, I did not get too disgusting for your sensibilities, but I felt this was important to talk about because it’s reality for those of us going through treatment.  I would say don’t worry so much about it as having a plan to deal with it.  YES, keep spare clothes in the car, put that plastic down (I also have plastic down on the driver’s seat of my car), take precautions to deal with an accident because this kind of one is totally uncontrollable, yet you absolutely MUST get to treatment.  My next thing to do is get adult diapers for when I have to leave the house while this is still going on.  Wipes?  LOL… I’d say that even a whole box of wipes would not be effective for the initial clean up, but would be perfect for the finishing touches.  Keep soft towels available.  I’ve been known to just put underwear in the trash after those times I just couldn’t deal with the clean up.  Very important to have rubber gloves available to wear during clean up because that shit WILL get on your hands.  Keep plastic bags handy in the bathroom to place soiled clothes.  Above all, keep your head and your dignity.  This IS embarrassing, but a totally understandable thing to happen when someone is undergoing such harmful, yet needed treatment.  Don’t let it be a shocker because of not wanting to face this probability.

If anyone has any other suggestions please don’t hesitate to put them in the comments.

499936-Miguel-de-Cervantes-Saavedra-Quote-Forewarned-forearmed-to-be

Advertisements